Hail, York
- When
- December 1, 8:20 PM EST to 8:23 PM EST
- Where
- York County, Shapleigh
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.530, -70.850
Large hail was reported by the public in Shapleigh.
A cold front moving through New England on the evening of Friday, December 1, produced many reports of wind damage and even some large hail due to strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A cold front moving through New England on the evening of Friday, December 1, produced many reports of wind damage and even some large hail due to strong thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 1, 3:35 PM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
335 PM EST FRI DEC 1 2006
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
VERY ACTIVE WEATHER CONTINUES IN THE SHORT TERM. SFC COLD FRONT
CONTINUES TO PUSH SLOWLY SOUTHWESTWARD THIS AFTERNOON INTO
SOUTHERN NH WITH TEMPS CONTINUING TO FALL ACROSS MOST OF FORECAST
AREA. HAVE GOTTEN SOME REPORTS OF MIXED PRECIP IN MTNS THIS
AFTERNOON. TO THE WEST...LOW PRESSURE CONTINUES TO MOVE EAST WITH
VERY ACTIVE WEATHER.
AS LOW AND ASSOCIATED FRONT MOVE RAPIDLY EAST THIS AFTERNOON AND
EVENING...HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS WILL MOVE ACROSS
AREA. THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS MOST OF AREA
AS COLD AIR SEEMS TO BE FAIRLY WELL ENTRENCHED. THE EXCEPTION IS
ACROSS SOUTHERN NH AND EXTREME SW MAINE WHERE TODAYS FRONT MAY
MOVE BACK NORTHWARD AS A WARM FRONT AS LOW MOVES EAST.
THE LOW INTENSIFIES TONIGHT AND STRONG NORTHWEST WINDS WILL FOLLOW
FRONTAL PASSAGE. STRONG WINDS ALOFT WILL MIX DOWNWARD FOLLOWING
PASSAGE OF LOW AND EXPECT GUSTY WIND WILL CONTINUE THROUGHOUT THE
DAY SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
STRONG GRADIENT AND COLD AIR ADVECTION WITH ALIGNED LOW LEVEL WIND
REGIEME WILL EASE DURING THE MID/LATE EVENING HOURS SAT. NEXT
WEATHER PROBLEM IS THE STRENGTH AND PROXIMITY OF SFC LOW THAT
FORMS OFF THE NORTHERN FLORIDA COASTLINE LATE SAT NIGHT BEFORE
MOVING TO THE NE. MODELS A TAD MORE AMPLIFIED WITH THE 12Z
SUITE...BRINGING -SN TO ALL PORTIONS OF THE FORECAST AREA MONDAY.
INVERTED TROUGH AND LOW LEVEL MOISTURE FIELD ALONG WITH STEEPENING
LOW LEVEL LAPSE RATES MAY ENHANCE PRECIPITATION NEAR THE COAST -
BUT THIS IS WAY TOO EARLY TO CONFIRM.
SURFACE LOW GRADUALLY PULLS E WELL OFF THE COASTLINE MON NIGHT.
THEREAFTER...A SIGNIFICANT MID LEVEL TROUGH REMAINS IN THE E
THROUGH MUCH OF THE WORKWEEK. SO...IF ANY OF THE SHORT WAVES
DIGGING INTO THE TROUGH PHASES...MORE SN POSSIBLE FOR THE FORECAST
AREA.
WARM AIR MAY TAKE A SHOT BACK AT THE NE BY NEXT WEEKEND AS RIDGE
BUILDS ACROSS THE COUNTRY.
&&
.AVIATION...IFR CONDITIONS TONIGHT WITH LOW CLOUDS AND
FOG...FOLLOWED BY A PERIOD OF HEAVY RAIN AND POSSIBLE
THUNDERSTORMS. CONDITIONS SHOULD IMPROVE TO VFR BY MORNING EXCEPT
IN THE MOUNTAINS CLOUDS AND SNOW SHOWERS WILL PERSIST. &&
.MARINE...GALES EXPECTED THROUGH SAT EVENING.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FROM 3 AM TO 7 PM EST SATURDAY FOR MEZ007>009-
012>014-018>028.
NH...WIND ADVISORY FROM 3 AM TO 7 PM EST SATURDAY FOR NHZ001>010-
013-014.
MARINE...GALE WARNING UNTIL 7 PM EST SATURDAY FOR ANZ150.
&&
JC/JJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 258 PM EST FRI DEC 1 2006 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-022000- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 258 PM EST FRI DEC 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL CROSS SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE LATE THIS EVENING. SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NEW HAMPSHIRE AND WESTERN MAINE. A FEW OF THESE STORMS MAY CONTAIN DAMAGING WINDS THROUGH LATE THIS EVENING ACROSS SOUTHERN NEW HAMSPHIRE AND PERHAPS EXTREME SOUTHWEST MAINE. LOCALLY HEAVY RAINFALL MAY OCCUR IN THE MOUNTAINS AND FOOTHILLS OF NORTHERN NEW HAMPSHIRE AND WESTERN MAINE THROUGHT LATE THIS EVENING. THERE MAY BE SHARP RISES ON SMALL RIVERS AND STREAMS. MIXED PRECIPITATION MAY FALL ACROSS PORTIONS OF THE MOUNTAINS...FOOTHILLS AND CENTRAL INTERIOR TONIGHT. TRAVEL MAY BECOME DIFFICULT. A GALE WARNING REMAINS IN EFFECT ALONG THE COAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WIND ADVISORY IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 649 PM EST FRI DEC 1 2006 NHZ003-005>009-020030- BELKNAP-MERRIMACK-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN GRAFTON-SULLIVAN- 649 PM EST FRI DEC 1 2006 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN COUNTY...MERRIMACK COUNTY...GRAFTON COUNTY AND CARROLL COUNTY THROUGH 730 PM EST... AT 649 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF CLAREMONT...MOVING NORTHEAST AT 55 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WILGUS STATE PARK...UNITY...PLAINFIELD... NEWPORT...CLAREMONT...CORNISH...SUNAPEE.. .GRANTHAM...CROYDON AND WILMOT THROUGH 730 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. HAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
710 PM EST FRI DEC 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG CLAREMONT 43.38N 72.35W
12/01/2006 SULLIVAN NH LAW ENFORCEMENT
LARGE BRANCHES DOWN RT 120 NEAR CLAREMONT
0700 PM TSTM WND DMG CORNISH 43.80N 70.80W
12/01/2006 YORK ME LAW ENFORCEMENT
LARGE BRANCHES DOWN NEAR CORNISH.
&&
KIRKASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 730 PM EST FRI DEC 1 2006 NHZ004-006-009-020200- BELKNAP-NORTHERN CARROLL-SOUTHERN CARROLL- 730 PM EST FRI DEC 1 2006 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND CARROLL COUNTY THROUGH 900 PM EST... AT 730 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES WEST OF NEW HAMPTON...MOVING NORTHEAST AT 60 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NEW HAMPTON...MEREDITH...MOULTONBOROUGH... SANDWICH...TAMWORTH...MADISON...EATON...CONWAY...ALBANY AND NORTH CONWAY THROUGH 900 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 734 PM EST FRI DEC 1 2006 NHZ001-002-020200- NORTHERN COOS-SOUTHERN COOS- 734 PM EST FRI DEC 1 2006 ...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 900 PM EST... AT 734 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 12 MILES NORTH OF LANCASTER...MOVING NORTHEAST AT 60 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT BRUNSWICK SPRINGS...STRATFORD...STARK... NORTH STRATFORD...GROVETON...GUILDHALL...MILLSFIELD... DUMMER... COLEBROOK AND ERROL THROUGH 900 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...UP TO AN INCH OF RAIN COULD FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES ON SMALL RIVERS...CREEKS AND STREAMS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 747 PM EST FRI DEC 1 2006 MEZ018-023-NHZ010-013-014-020215- COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-INTERIOR YORK-STRAFFORD- 747 PM EST FRI DEC 1 2006 ...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY AND ROCKINGHAM COUNTY THROUGH 915 PM EST... AT 747 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 4 MILES EAST OF CONCORD...MOVING NORTHEAST AT 60 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CANDIA...DEERFIELD...NORTHWOOD... BARRINGTON...ROCHESTER...MILTON....SPRINGVALE...SHAPLEIGH AND SANFORD THROUGH 915 PM EST. FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...UP TO THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES...RESULTING IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES ON CREEKS AND STREAMS. HAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
817 PM EST FRI DEC 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG ALTON 43.45N 71.22W
12/01/2006 BELKNAP NH PUBLIC
LARGE BRANCHES DOWN
&&
HAYESThe Portland,ME radar (KGYX), 62 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Large hail was reported by the public in Shapleigh.
A spotter reported an estimated wind gust of 60 mph.
A spotter in Cape Elizabeth reported a measured thunderstorm wind gust of 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9124, 9125, 9126.